Panadol Extra Kidney Damage Warning Hoax
Message warns that a specified batch of the pain relief medication, Panadol Extra, has been "exposed in the heated area" and can now cause kidney damage after small doses (Full commentary below
(Submitted January 2006)
Today in the local news paper there is warning not to purchase "Panadol Extra - Batch No.: 050292". This Panadol shipment has been exposed in the heated area at W/H, if the person takes one capsule it will affect his kidney and may damage it. Take care.
The original code # is 050208. Please share with everyone you know.
DO NOT take panadol unless you really need it and the pain is too much, because panadol has effects on the liver functions.
Please send it to your friends.
This bogus message warns recipients that a shipment of Panadol Extra has been altered due to heat exposure. According to the message, taking even one capsule of Panadol Extra - Batch No: 050292 may damage the person's kidneys. The information first began circulating in January 2006 as a mobile phone text message in the Middle East. Predictably, it has now migrated to email and "escaped" into cyberspace. The "warning" has been posted on various blogs and online message boards.
However, the company that manufactures Panadol Extra has denied the information in the message. Panadol is a common paracetamol-based pain reliever that is sold in many countries around the world.
A press release included on the GlaxoSmithKline (GSK) website
states in part:
Recent unfounded rumours and incorrect information have reached our consumers through news channels and telephone text messaging in the Middle East questioning the safety of Panadol Extra batch number 050292.
After retesting by independent and GSK laboratories, the company has informed the governments of the Middle / Near East (Saudi Arabia, UAE) and the neighbouring region (Pakistan, Sri Lanka) that the batch in question (050292) conforms to the established safety and purity requirements for paracetamol, as do all batches of Panadol products. They are deemed to be safe and effective when used as advised on the pack and the insert leaflet
An article on the Arab News
website confirms that the rumour is untrue. According to the article:
"The Ministry of Health Central Laboratory in KSA and GlaxoSmithKline Laboratory in UK have conducted laboratory analysis, and both confirm the safety of the product," the company said, adding that the batch meets the "high quality and registered standards for Panadol Extra; the product is genuine and can be safely used be consumers."
Like numerous similar hoaxes, this one provides no checkable references that might confirm its spurious claims. The message maintains that the warning was included in a "local news paper". However, the name or location of the newspaper is not named. Searches of news outlets reveal no mention of the story other than articles that dismiss it as unfounded.
Thus this message should not be taken seriously. When taken as directed, paracetamol
is a safe and effective product for relieving mild to moderate pain. However, it should be noted that paracetamol, like many other medications, can
be dangerous if abused. An overdose
of paracetamol could cause liver damage and, in some cases, kidney damage as well.
Given that the information in the message is invalid, it should not be distributed to others. Sending on this misinformation will do nothing other than raise unnecessary concern among recipients.
GlaxoSmithKline: 2006 News Archive
Arab News: Manufacturer Claims Panadol Extra Is Safe
Tests confirm that GSK's Panadol is safe for consumers
Write-up by Brett M. Christensen